Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Forks, ND

August 5, 2018Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 5, 2018, 12:08 AM CDT for Lake of the Woods County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 12:08 AM CDT (05:08 UTC)
Expired
Aug 5, 2018, 12:45 AM CDT
In force
37 min
Issued by
NWS Grand Forks, ND

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 216 km from the middle of the area, began a volume at 05:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

380 
WWUS83 KFGF 050508
SPSFGF

Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1208 AM CDT SUN AUG 5 2018
 
MNZ006-009-050545-
North Beltrami MN-Lake Of The Woods MN-
1208 AM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND
SOUTHEASTERN LAKE OF THE WOODS COUNTIES UNTIL 1245 AM CDT...

At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Upper Red Lake, or 56 miles north of Bemidji, moving
east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Beltrami and southeastern Lake of the Woods Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4818 9477 4837 9489 4850 9443 4825 9442
TIME...MOT...LOC 0508Z 248DEG 40KT 4829 9472 

$$

Lynch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:59 PM CDT, 9 minutes earlier.

Area forecast discussion, Aug 4, 11:59 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1159 PM CDT Sat Aug 4 2018

.UPDATE...
Issued at 1155 PM CDT Sat Aug 4 2018

Minor adjustments to PoP/Sky to cover near term trends, otherwise
forecast is on track.

UPDATE Issued at 854 PM CDT Sat Aug 4 2018

Additional update to account for current track/timing of
thunderstorm activity as it moves into RRV. CAMs indicate activity
continuing to develop or track ahead of cold front through the
night, but as sun is going down we should see a trend towards
weaker convection, and isolated to widely scattered coverage.

UPDATE Issued at 644 PM CDT Sat Aug 4 2018

Adjustments made to reflect current trends with isolated
thunderstorms near Devils lake and to increase sky cover. Short
range guidance indicates this activity may continue to dive
southeast along instability axis thorugh this evening before
dissipating and further adjustments may be needed.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 244 PM CDT Sat Aug 4 2018

Weather challenges in the short term confined to thunderstorm
timing and placement. For the rest of the afternoon will see
activity exit the to the east in the Lake of the Woods area by
5pm and with it our severe weather chances. PoPs the rest of the
evening and overnight remain chance at best as isolated showers
and storms are possible within the stronger westerly flow with any
embedded weak short wave through the overnight. Another 80 degree
day or better tomorrow ahead of a northern wind shift in the
afternoon which will bring another low chance for non severe
convection.

.LONG TERM...(Sunday night through Saturday)
Issued at 244 PM CDT Sat Aug 4 2018

For Sunday night...a few residual showers will linger as Canadian
high pressure shifts south over the region.

Monday into Tuesday morning...cooler and drier weather will dominate
briefly with highs forecast in the middle to upper 70s under mostly
sunny skies. A warming trend takes place Tuesday through the end of
the period as the upper level ridge shifts east from the high
plains. Temperatures will climb into the 80s to near 90 degrees as
the ridge builds over the area. Drier weather is expected through
the end of the period with lower dew points and thus lower humidity
values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1158 PM CDT Sat Aug 4 2018

VFR conditions should prevail through the TAF period. Primary
concern will continue to be isolated to widely scattered
showers/thunderstorms tonight and again Saturday
afternoon/evening. Confidence still too low at this point to
introduce vicinity mention to TAFs. A period of gusty winds from
the west-northwest will be possible behind cold front (gusts
generally 15-18kt).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JK
LONG TERM...Hopkins
AVIATION...DJR
Hazardous weather outlook, Aug 4, 4:36 AM CDT, 19 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
436 AM CDT Sat Aug 4 2018

MNZ001-004-007-NDZ006>008-014>016-024-026>030-038-039-049-052-054-
050945-
West Polk-Kittson-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Western Walsh County-
436 AM CDT Sat Aug 4 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and thunderstorms this morning will produce some moderate
rainfall and lightning at times, pushing eastward out of the area
later this morning. Additional thunderstorms could develop later
this afternoon and evening along a cold front. A few of the storms
could become strong to severe, with hail up to an inch and wind
gusts of 60 mph possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong thunderstorms will be possible Sunday afternoon near
the Canadian border. Lightning, hail up to nickel sized and gusty
winds will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-005-006-008-009-013>017-022>024-027>032-040-NDZ053-
050945-
Norman-Clay-Roseau-Lake Of The Woods-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Richland-
436 AM CDT Sat Aug 4 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Showers and a few isolated thunderstorms moving into far
southeastern North Dakota and western Minnesota this morning will
bring some lightning, but the bigger impact will be thunderstorms
strengthening or redeveloping this afternoon. Scattered severe
thunderstorms will be possible, with hail up to 1.5 inches and
wind gusts over 60 mph the primary threats. Tornado potential is
not very high, but they cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong thunderstorms will be possible Sunday afternoon near
the Canadian border. Lightning, hail up to nickel sized and gusty
winds will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 4, 9:49 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
949 PM CDT SAT AUG 4 2018

MNZ004-005-007-050330-
Kittson MN-Roseau MN-West Marshall MN-
949 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARSHALL...EASTERN
KITTSON AND ROSEAU COUNTIES UNTIL 1030 PM CDT...

At 949 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Caribou to near Donaldson.
Movement was east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Halma around 1000 PM CDT.
  Karlstad around 1005 PM CDT.
  Pinecreek and Ross around 1010 PM CDT.
  Strathcona and Greenbush around 1025 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4900 9532 4855 9569 4853 9702 4900 9651
TIME...MOT...LOC 0249Z 270DEG 38KT 4899 9625 4859 9678

DJR
Special weather statement, Aug 4, 10:46 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1046 PM CDT SAT AUG 4 2018

MNZ005-006-050445-
Roseau MN-Lake Of The Woods MN-
1046 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEAU AND LAKE OF THE
WOODS COUNTIES UNTIL 1145 PM CDT...

At 1045 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Angle Inlet to near Casperson. Movement was
east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Penasse and Angle Inlet around 1050 PM CDT.
  Flag Island around 1055 PM CDT.
  Oak Island around 1100 PM CDT.
  Norris Camp around 1120 PM CDT.
  Faunce around 1140 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4935 9507 4937 9495 4933 9486 4932 9481
      4929 9482 4918 9479 4909 9475 4888 9468
      4883 9471 4878 9469 4874 9464 4870 9450
      4857 9459 4856 9575 4900 9580 4900 9516
      4938 9515
TIME...MOT...LOC 0345Z 267DEG 30KT 4936 9503 4863 9562

DJR
Special weather statement, Aug 4, 10:48 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1048 PM CDT SAT AUG 4 2018

NDZ038-050430-
Barnes ND-
1048 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARNES COUNTY UNTIL 1130
PM CDT...

At 1048 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valley City, moving east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Valley City around 1055 PM CDT.
  Oriska around 1105 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4702 9831 4711 9775 4679 9774 4677 9824
TIME...MOT...LOC 0348Z 261DEG 38KT 4694 9808

DJR
Local storm report, Aug 4, 11:22 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1122 PM CDT SAT AUG 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             WALHALLA                48.92N 97.92W
08/04/2018  E1.00 INCH       PEMBINA            ND   PUBLIC

            RELAYED BY MEDIA VIA PICTURE.

&&

DJR
Special weather statement, Aug 4, 11:29 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1129 PM CDT SAT AUG 4 2018

MNZ006-050500-
Lake Of The Woods MN-
1129 PM CDT SAT AUG 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAKE OF THE WOODS
COUNTY UNTIL MIDNIGHT CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Faunce, or 44 miles southeast of Roseau, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Carp around 1145 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4839 9483 4847 9496 4870 9497 4870 9451
      4869 9445 4870 9443 4839 9443
TIME...MOT...LOC 0429Z 272DEG 35KT 4859 9486

Lynch
Special weather statement, Aug 5, 12:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1208 AM CDT SUN AUG 5 2018

MNZ006-009-050545-
North Beltrami MN-Lake Of The Woods MN-
1208 AM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI AND
SOUTHEASTERN LAKE OF THE WOODS COUNTIES UNTIL 1245 AM CDT...

At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Upper Red Lake, or 56 miles north of Bemidji, moving
east at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Beltrami and southeastern Lake of the Woods Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4818 9477 4837 9489 4850 9443 4825 9442
TIME...MOT...LOC 0508Z 248DEG 40KT 4829 9472

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:00 PM CDTSpecial Weather StatementFGFKittson45 min
Aug 4, 9:49 PM CDTSpecial Weather StatementFGFRoseau41 min
Aug 4, 10:46 PM CDTSpecial Weather StatementFGFLake of the Woods59 min
Aug 4, 11:29 PM CDTSpecial Weather StatementFGFLake of the Woods31 min
Aug 5, 1:22 AM CDTSpecial Weather StatementFGFHubbard23 min
Aug 4, 7:21 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson54 min
Aug 4, 7:58 PM CDTSpecial Weather StatementFGFBarnes62 min
Aug 4, 8:02 PM CDTSpecial Weather StatementFGFPembina28 min
Aug 4, 8:08 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele40 min
Aug 4, 8:26 PM CDTSpecial Weather StatementFGFPembina34 min
Aug 4, 10:48 PM CDTSpecial Weather StatementFGFBarnes42 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.